Tips for coping with diarrhoea
Treatments for pancreatic cancer such as chemotherapy can cause diarrhoea. There are treatments available for this. Changes to your diet may help to reduce diarrhoea, but there are also other causes so speak to your medical team about it. The following tips may help.
If you are taking pancreatic enzyme supplements it is sometimes difficult to work out whether the diarrhoea has been caused by the chemotherapy or by not taking enough enzyme supplements. Talk to your dietitian if you need help and advice with this.
- Eat small, frequent meals.
- Drink plenty (up to two litres a day) to replace fluids lost with diarrhoea.
- It can help to avoid spicy foods, alcohol, tea and coffee.
- It may help to avoid eating high fibre foods – although this won’t help if you have diarrhoea as a side effect of chemotherapy. High fibre foods include beans, wholemeal bread, brown pasta or rice, high fibre cereals, nuts and dried fruits.
- Do not cut out fruit and vegetables completely as they can help to make your poo more solid.
- If you have very bad diarrhoea, you may need to replace lost salts with salty and sugary foods, isotonic sports drinks, or a rehydrating solution such as Dioralyte®.
- Diarrhoea can also be a sign of infection. If you are having chemotherapy check if you have a temperature over 37.5oC. If you do, phone the emergency number that your doctor or nurse should have given you for urgent advice.
More tips for managing different pancreatic cancer symptoms
- Some general tips
- Tips for a build-up diet
- Tips for coping with nausea and vomiting
- Tips for coping with taste changes
- Tips for coping with a dry mouth
Updated November 2017
To be reviewed November 2019